Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 1997, 4:25 PM CDT for Ector County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 1997, 4:25 PM CDT (21:25 UTC)
- Expired
- Apr 24, 1997, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 629 m²/s²
- 0-3 km storm-relative helicity
- 798 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 242125 RRA SVRMAF TXC135-242215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 425 PM CDT THU APR 24 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN ECTOR COUNTY AT 418 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 20 MILES SOUTHWEST OF ODESSA OR APPROACHING THE CITY OF PENWELL MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PENWELL AND ODESSA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASION ALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. $$ BF/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:20 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 24, 3:20 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 319 PM CDT THU APR 24 1997 CONVECTION BEGINNING TO DEVELOP ACROSS THE NRN CWA INVOF E-W BOUNDARY AND IN AREA OF BEST CONVERGENCE (SEE STREAMLINE ANALYSIS). FURTHER S INSTABILITY IS HIER WITH DRYLINE NR FST...HOWEVER CAP IS STRONGEST IN SRN AREAS AND DEVELOPMENT EXPECTED TO HOLD OFF A LITTLE LONGER. CONVECTIVE THREAT WILL CONTINUE INTO THE NIGHT AS EARLY EVENING CONVECTION WILL LIKELY BE ABLE TO SUSTAIN ITSELF INTO THE NIGHT AS LIFT IS EXPECTED TO BE FURTHER ENHANCED BY APPROACHING MID AND UPPER LEVEL SPEED MAX. OTHER THAN SLIGHT INCREASE IN POPS OVERNIGHT CURRENT PACKAGE SEEMS TO HAVE GENERAL HANDLE ON THE SITUATION WITH LIKELY CAT SUFFICIENT. AFTER EARLIER COORD WITH LBB DECIDED LEAVE MENTION OF NRN TIER OUT OF FFA...HOWEVER RECENT RADAR TRENDS INDICATE THIS IS THE FAVORED AREA AND MAY HAVE TO INCLUDE LATER. LOW LEVEL WINDS BEGIN TO BACK TO THE E AFTER MIDNIGHT AS SURFACE LOW IS EXPECTED TO BE S. THE BAROCLINIC ZONE TO THE N IS EXPECTED TO SAG S INTO THE PB BY TMRW AFTERNOON AS WINDS CONTINUE TO BACK AROUND. THIS WILL AID IN MSTR TRANSPORT AS UPSLOPE FLOW INCREASES. FCST SOUNDINGS INDICATE ATMOS WILL BECOME NEARLY SATURATED BY TMRW. THIS COMBINED WITH PRESENCE OF BAROCLINIC ZONE SUGGEST THREAT FOR HVY RN EXISTS. BEST LIFT MAY BE LATER IN THE DAY AS UPPER LEVEL DVRG SPREADS INTO W TX. COORD WITH LBB AND WILL PLAY TO THE COOLER AVN NUMBERS WITH PANHANDLE TEMPS IN THE U30S TO L40S ATTM. WITH ANTICIPATED CLOUD COVER TMRW...ELY SURFACE FLOW...AND BAROCLINIC ZONE WILL CONTINUE THE COOL TREND OF FAN GUIDANCE. COORD WITH LBB AND SPC. MAF 47/59 70/70 CNM 47/63 40/60 MRF 45/65 -/30 P07 53/64 30/40 MURDOCH/FRANCIS
In the hours before
Special weather statement, Apr 24, 11:45 AM CDT, 4 hours 40 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1144 AM CDT (1044 AM MDT) THU APR 24 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA EAST OF A LINE FROM CAPROCK NEW MEXICO...TO WINK TEXAS...TO JUST WEST OF SANDERSON. SCATTERED DRYLINE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA LATER THIS AFTERNOON AND EVENING WITH THE PRESENCE OF STRONG SURFACE HEATING AND SIGNIFICANT LOW LEVEL SOUTHEAST WINDS CONVERGING ALONG THE DRYLINE PROVIDING LIFT. A VEERING LOW LEVEL WIND PROFILE AND A PASSING MID LEVEL SPEED MAX THIS EVENING WILL SUPPORT THE DEVELOPMENT OF SUPERCELLS AND POSSIBLE TORNADOES. RESIDENTS IN THE OUTLOOK AREA SHOULD KEEP A CLOSE WATCH ON THE WEATHER AND PREPARE THE POSSIBILITY OF DANGEROUS WEATHER IN THE OUTLOOK AREA. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MURDOCH/FRANCIS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 44 min |
| Apr 23, 8:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 24 min |
| Apr 24, 3:13 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 32 min |
| Apr 24, 3:36 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Ward | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.